MAUDE Adverse Event Report: BD CARIBE LTD. NEEDLE SP S/SU 25GA TW 3-1/2IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE

BD CARIBE LTD. NEEDLE SP S/SU 25GA TW 3-1/2IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE
Model Number 405138
Medical Device Problem Codes Break (1069); Leak/Splash (1354)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(4).510k number: preamendment.
 
Event or Problem Description
It was reported that needle sp s/su 25ga tw 3-1/2in whitacre was used while damaged.This led to surgical intervention and radiological imaging to ensure that foreign matter did not remain in the patient.The following information was provided by the initial reporter: "at the time of discarding the sharp material, it was identified that # 25 whitacre needle was fractured, which was used to attempt to place spinal anesthesia, it is necessary to rule out the presence of a foreign body (needle) in the lumbar working channel.I share the actions generated with the event: when the needle fracture was evidenced, it was not possible to find a distal fragment; on suspicion of remaining in the working channel, radiological control was carried out with an image intensifier to rule out the needle in that channel and a neurosurgical consultation was requested.Imaging study rules out the presence of a foreign body in the lumbar perivertebral region when finishing the cleaning in the operating room, the cleaning staff found a needle fragment on the floor of the operating room, definitively ruling out the presence of a foreign body on the patient's skin.".
 
Additional Manufacturer Narrative
Investigation summary: one photo was received by our quality team for evaluation.Upon visual inspection, it was observed that the fragment was not the full needle and that it was bent on one side; therefore, the incident could be verified.A review of the internal manufacturing device records and raw material history files for the reported lot numbers was performed and no recorded quality problems or rejections to this incident were found.Based on the investigation, the potential root cause can be directed to possible handling issues based on the evaluation of the photo received.As per photo there is a notable bend on the cannula in which can be an indicative to bending and repositioning.As it is explained in the ifu, this practice may increase the risk of needle breakage and therefore it is not recommended.
 
Event or Problem Description
It was reported that needle sp s/su 25ga tw 3-1/2in whitacre was used while damaged.This led to surgical intervention and radiological imaging to ensure that foreign matter did not remain in the patient.The following information was provided by the initial reporter: "at the time of discarding the sharp material, it was identified that # 25 whitacre needle was fractured, which was used to attempt to place spinal anesthesia, it is necessary to rule out the presence of a foreign body (needle) in the lumbar working channel.I share the actions generated with the event: when the needle fracture was evidenced, it was not possible to find a distal fragment; on suspicion of remaining in the working channel, radiological control was carried out with an image intensifier to rule out the needle in that channel and a neurosurgical consultation was requested.Imaging study rules out the presence of a foreign body in the lumbar perivertebral region.When finishing the cleaning in the operating room, the cleaning staff found a needle fragment on the floor of the operating room, definitively ruling out the presence of a foreign body on the patient's skin".

Brand Name
NEEDLE SP S/SU 25GA TW 3-1/2IN WHITACRE
Common Device Name
ANESTHESIA CONDUCTION NEEDLE
Manufacturer (Section D)
BD CARIBE LTD.
road 31
k.m. 24.3
juncos
MDR Report Key10744357
Report Number2618282-2020-00089
Device Sequence Number3060482
Product Code BSP
UDI-Device Identifier30382904051380
UDI-Public30382904051380
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
SEE H.10.
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/31/2024
Device Model Number405138
Device Catalogue Number405138
Device Lot Number0009686
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/30/2020
Supplement Date Received by Manufacturer09/30/2020
Initial Report FDA Received Date10/27/2020
Supplement Report FDA Received Date11/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;